Medical College of Wisconsin
CTSICores SearchResearch InformaticsREDCap

How to manage asparaginase hypersensitivity in acute lymphoblastic leukemia. Future Oncol 2014 Dec;10(16):2615-27

Date

07/02/2014

Pubmed ID

24983955

DOI

10.2217/fon.14.138

Abstract

Outcomes for children with acute lymphoblastic leukemia (ALL) have improved significantly in recent decades, primarily due to dose-intensified, multi-agent chemotherapy regimens, of which asparaginase has played a prominent role. Despite this success, hypersensitivity remains a significant problem, often requiring the termination of asparaginase. Failure to complete the entire asparaginase therapy course due to clinical hypersensitivity, subclinical hypersensitivity (i.e., silent inactivation), or other treatment-related toxicity is associated with poor ALL outcomes. Thus, it is critical to rapidly identify patients who develop clinical/subclinical hypersensitivity and switch these patients to an alternate asparaginase formulation. This article provides an overview of asparaginase hypersensitivity, identification and management of hypersensitivity and subclinical hypersensitivity, and issues related to switching patients to asparaginase Erwinia chrysanthemi following hypersensitivity reaction.

Author List

Burke MJ

Author

Michael James Burke MD Professor in the Pediatrics department at Medical College of Wisconsin




MESH terms used to index this publication - Major topics in bold

Antineoplastic Agents
Asparaginase
Chemistry, Pharmaceutical
Child
Humans
Hypersensitivity
Pectobacterium chrysanthemi
Precursor Cell Lymphoblastic Leukemia-Lymphoma
jenkins-FCD Prod-482 91ad8a360b6da540234915ea01ff80e38bfdb40a